The Department of Health (DH) today (December 9) announced for the public's information a case of aconitum alkaloid poisoning relating to consumption of Chinese herbal medicines. The medicines were purchased from a licensed Chinese herb retailer, Wing Wah Dispensary, at Sheung Tak Shopping Centre, Sheung Tak Estate, Tseung Kwan O.
A DH spokesman revealed that the incident first came to light because of notification by the Hospital Authority. On November 29, a 45-year-old lady developed symptoms and signs compatible with aconitum alkaloid poisoning, including generalised numbness, weakness and a slow heart rate, after consuming Chinese herbal medicines for her upper respiratory tract illness prescribed by a registered Chinese medicine practitioner stationed in Wing Wah. She then sought care from Tseung Kwan O Hospital and was discharged on December 1.
"The clinical suspicion was confirmed by laboratory testing, the results of which were made available to the DH yesterday. Two rare and poisonous aconitum alkaloids, yunaconitine and crassicauline A, were found in both the lady's urine and the medicine remnant," the spokesman said.
"The above are particularly potent aconitum alkaloids which can even be life-threatening because they can cause breathing difficulties and cardiac arrhythmia," the spokesman said.
"Thus, the DH commenced investigation immediately," he added.
"A check was made on the prescription and it was found that among the 12 Chinese herbs consumed by the patient, none should contain yunaconitine and crassicauline A."
On-site inspection by DH Chinese medicine inspectors and experts could not identify evidence of gross contamination in the Chinese herbal medicine stock, including the 12 herbs prescribed.
"In fact, analyses by the Government Laboratory on samples collected from Wing Wah also failed to detect the presence of either alkaloid," the spokesman said.
"Chinese medicinal plants known to contain the above two alkaloids are limited to only a few and these are known to be rarely, if ever, used in Hong Kong.
"As such, the possibility of both in-situ and post-import contamination are slim. The matter has thus been referred to the Mainland's drug regulatory authority for their necessary follow-up," the spokesman said.
"Meanwhile, health-care professionals should be on the alert and report to the DH if they come across similar cases."
So far, the DH has not received report of related adverse incidents. It is, however, understood that the department will continue to trace the source of the alkaloids while remaining vigilant.
Ends/Friday, December 9, 2011
Issued at HKT 17:59